Alert archive / Washington / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 36, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jul 20, 2012, 1:46 PM PDT for Douglas County, Grant County, Washington. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2012, 1:46 PM PDT (20:46 UTC)
- Expired
- Jul 20, 2012, 2:30 PM PDT
- In force
- 44 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
Counties Douglas County, WA, Grant County, WA
The radar
The Spokane radar (KOTX), 134 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 1:50 PM PDT | HAIL 1 | 7 Nw Moses Lake, WA | |
| Jul 20, 2:00 PM PDT | HAIL 0.25 | Moses Lake, WA | HAIL DAMAGE TO VEHICLE. MANY DENTS. |
| Jul 20, 2:07 PM PDT | HAIL 1.25 | 11 Se Stratford, WA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 11:38 AM PDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2619 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
258 WUUS56 KOTX 202046 SVROTX WAC017-025-202130- /O.NEW.KOTX.SV.W.0036.120720T2046Z-120720T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 146 PM PDT FRI JUL 20 2012 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL GRANT COUNTY IN CENTRAL WASHINGTON... THIS INCLUDES THE CITY OF MOSES LAKE... CENTRAL DOUGLAS COUNTY IN NORTH CENTRAL WASHINGTON... * UNTIL 230 PM PDT * AT 141 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF MOSES LAKE...AND MOVING NORTH AT 45 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EPHRATA...LAVEVIEW PARK...SOAP LAKE...STRATFORD...COULEE CITY AND HARTLINE PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL ALSO PRODUCE EXTREMELY HEAVY RAINFALL. IF DRIVING THROUGH THE STORM REDUCE YOUR SPEED TO LOWER THE RISK OF HYDROPLANING. ALSO BE PREPARED FOR PONDING OF WATER IN LOW LYING AREAS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM PDT FRIDAY EVENING FOR THE PANHANDLE AND NORTH CENTRAL IDAHO AND EASTERN WASHINGTON. && LAT...LON 4711 11924 4712 11954 4771 11969 4770 11901 TIME...MOT...LOC 2046Z 183DEG 40KT 4723 11941 $$ RFOX.RFOX
2 follow-up statements
579 WWUS56 KOTX 202104 SVSOTX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 204 PM PDT FRI JUL 20 2012 WAC017-025-202130- /O.CON.KOTX.SV.W.0036.000000T0000Z-120720T2130Z/ DOUGLAS WA-GRANT WA- 204 PM PDT FRI JUL 20 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM PDT FOR CENTRAL GRANT AND CENTRAL DOUGLAS COUNTIES... AT 159 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR STRATFORD...OR 19 MILES NORTH OF MOSES LAKE...MOVING NORTH AT 45 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COULEE CITY AND HARTLINE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL ALSO PRODUCE EXTREMELY HEAVY RAINFALL. IF DRIVING THROUGH THE STORM REDUCE YOUR SPEED TO LOWER THE RISK OF HYDROPLANING. ALSO BE PREPARED FOR PONDING OF WATER IN LOW LYING AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM PDT FRIDAY EVENING FOR THE PANHANDLE AND NORTH CENTRAL IDAHO AND EASTERN WASHINGTON. && LAT...LON 4719 11921 4727 11945 4771 11969 4770 11901 TIME...MOT...LOC 2103Z 183DEG 40KT 4742 11939 $$ RFOX.RFOX
187 WWUS56 KOTX 202128 SVSOTX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 228 PM PDT FRI JUL 20 2012 WAC017-025-202137- /O.EXP.KOTX.SV.W.0036.000000T0000Z-120720T2130Z/ DOUGLAS WA-GRANT WA- 228 PM PDT FRI JUL 20 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRANT AND CENTRAL DOUGLAS COUNTIES WILL EXPIRE AT 230 PM PDT... SPOTTER REPORTS HAVE INDICATED THAT THE STORM IS NOW REPORTING HALF INCH HAIL AND VERY HEAVY RAIN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM PDT FRIDAY EVENING FOR THE PANHANDLE AND NORTH CENTRAL IDAHO AND EASTERN WASHINGTON. LAT...LON 4719 11921 4727 11945 4771 11969 4770 11901 TIME...MOT...LOC 2127Z 183DEG 40KT 4769 11937 $$ RFOX.RFOX
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 12:14 PM PDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 20, 12:14 PM PDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1214 PM PDT Fri Jul 20 2012
.SYNOPSIS...
Expect a significant round of thunderstorms by this afternoon and
evening as a strong low pressure system lifts through the region.
Some of the storms could be severe and produce large hail...damaging
winds...and very heavy rains. By the weekend the weather will dry
out for most locations. Another upper level low will cross the
region Sunday night and Monday resulting in a chance of showers
for locations north of highway 2. The low will exit by Tuesday
afternoon with dry and seasonably warm weather to follow.
&&
.DISCUSSION...
There will be a few updates to the forecast this
afternoon...mainly to make adjustment to reflect reality. this
will not change the forecast much. This will still be an active
thunderstorms day with the potential for severe thunderstorms. We
have issued a Severe Thunderstorm Watch from now through 800 pm
this evening. In addition there is a Flash Flood Watch out for a
large portion of eastern Washington through 1100 pm tonight. These
could very well be dangerous storms and people should be on alert
for rapidly building thunderstorms. /Tobin
&&
.AVIATION...
18Z TAFS: The lull in the convection will be short lived as the
thunderstorm threat increases after 20z. A vigorous upper level
disturbance will push into the region from the southwest and ignite
convection...starting in the KEAT...KMWH and KLWS area and pushing
northeast through the afternoon. There is the potential for strong
to severe storms with gusty winds...heavy rain and hail for a 1-2 hr
period at each of the TAF sites. The convection will decrease after
00z and linger in the northern and panhanhandle mountains through
03z. Conditions will stabilize in the wake of the storms...leaving
VFR conditions and lighter winds through the night. /rfox
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 82 58 80 58 84 57 / 80 50 0 0 0 20
Coeur d'Alene 82 57 78 54 83 57 / 80 70 0 0 0 20
Pullman 80 53 80 51 82 54 / 80 20 0 0 10 20
Lewiston 91 63 90 62 91 63 / 80 10 0 0 10 20
Colville 87 57 82 54 86 56 / 80 80 10 0 10 20
Sandpoint 81 56 77 50 83 54 / 80 80 10 0 10 30
Kellogg 84 57 78 54 85 55 / 80 50 10 0 10 30
Moses Lake 84 59 84 57 86 57 / 60 10 0 0 0 10
Wenatchee 84 62 85 61 83 60 / 80 10 0 0 10 10
Omak 84 58 83 56 84 57 / 80 40 0 0 10 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch until 11 PM PDT this evening for Central
Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-
Northern Panhandle.
SEVERE THUNDERStorm Watch until 8 PM PDT this evening for
Central Panhandle Mountains-Coeur d'Alene Area-Idaho
Palouse-Lewis and Southern Nez Perce Counties-Lewiston Area-
Northern Panhandle.
WA...Flash Flood Watch until 11 PM PDT this evening for Northeast
Mountains-Okanogan Highlands-Okanogan Valley-Spokane Area-
Upper Columbia Basin-Waterville Plateau.
SEVERE THUNDERStorm Watch until 8 PM PDT this evening for East
Slopes Northern Cascades-Lower Garfield and Asotin Counties-
Moses Lake Area-Northeast Blue Mountains-Northeast
Mountains-Okanogan Highlands-Okanogan Valley-Spokane Area-
Upper Columbia Basin-Washington Palouse-Waterville Plateau-
Wenatchee Area.
Flash Flood Watch until 5 PM PDT this afternoon for East Slopes
Northern Cascades-Wenatchee Area.
&&Hazardous weather outlook, Jul 20, 5:49 AM PDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 549 AM PDT FRI JUL 20 2012 IDZ001>004-026-027-WAZ031>038-041>044-211300- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 549 AM PDT FRI JUL 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL LIFT THROUGH THE REGION TODAY LEADING TO A GOOD CHANCE FOR THUNDERSTORMS REGION-WIDE. SOME STORMS BETWEEN NOON AND 7PM WILL BE STRONG TO SEVERE CAPABLE OF DAMAGING WIND GUSTS...LARGE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 20, 12:50 PM PDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1250 PM PDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM HEAVY RAIN 3 SSW ANATONE 46.09N 117.15W
07/20/2012 U0.00 INCH ASOTIN WA TRAINED SPOTTER
SPOTTER REPORTED HEAVY RAIN CAUSING WATER TO RUN DOWN
ROADS. PEA SIZE HAIL ALSO REPORTED
1248 PM HAIL 3 ESE LEWISTON 46.37N 116.94W
07/20/2012 E0.75 INCH NEZ PERCE ID TRAINED SPOTTER
SPOTTER REPORTED HEAVY PENNY SIZE HAIL AND HEAVY RAIN.
&&
RFLIEHMALocal storm report, Jul 20, 12:52 PM PDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1252 PM PDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM HAIL 2 SE LEWISTON 46.37N 116.96W
07/20/2012 E1.00 INCH NEZ PERCE ID TRAINED SPOTTER
SPOTTER NEZ PERCE 33.
&&
RFLIEHMALocal storm report, Jul 20, 1:02 PM PDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
102 PM PDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM HAIL SW LAPWAI 46.40N 116.81W
07/20/2012 E1.50 INCH NEZ PERCE ID TRAINED SPOTTER
VALLEY GAS IN LAPWAI REPORTED SLIGHTLY LARGER THAN PING
PONG BALL SIZE HAIL.
&&
RFLIEHMALocal storm report, Jul 20, 1:05 PM PDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
105 PM PDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM HAIL 1 NNE LAPWAI 46.42N 116.79W
07/20/2012 E1.50 INCH NEZ PERCE ID TRAINED SPOTTER
NEZ PERCE TRIBAL POLICE REPORTED PING PONG BALL SIZE
HAIL.
&&
RFLIEHMALocal storm report, Jul 20, 1:16 PM PDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
116 PM PDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM HAIL WNW JULIAETTA 46.58N 116.71W
07/20/2012 E1.75 INCH LATAH ID TRAINED SPOTTER
SPOTTER LA 34 SLIGHTLY LARGER THAN GOLF BALL SIZE HAIL.
&&
RFLIEHMALocal storm report, Jul 20, 1:26 PM PDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
126 PM PDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL KENDRICK 46.61N 116.65W
07/20/2012 E1.00 INCH LATAH ID PUBLIC
PUBLIC REPORTED HAIL.
&&
RFLIEHMAThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 12:26 AM PDT | Special Weather Statement | OTX | Okanogan | 49 min |
| Jul 20, 1:09 AM PDT | Special Weather Statement | OTX | Okanogan | 51 min |
| Jul 20, 1:10 AM PDT | Areal Flood Advisory | OTX | Okanogan | 4 hr |
| Jul 20, 11:34 AM PDT | Special Weather Statement | OTX | 56 min | |
| Jul 20, 12:17 PM PDT | Flash Flood Warning | OTX | Asotin | 28 min |
| Jul 20, 12:19 PM PDT | Special Weather Statement | OTX | Asotin | 41 min |
| Jul 20, 12:39 PM PDT | Severe Thunderstorm Warning | OTX | Asotin | 51 min |
| Jul 20, 12:59 PM PDT | Severe Thunderstorm Warning | OTX | Grant | 46 min |
| Jul 20, 1:04 PM PDT | Areal Flood Advisory | OTX | Asotin | 4 hr |
| Jul 20, 1:15 PM PDT | Flash Flood Warning | OTX | Grant | 60 min |
| Jul 20, 1:15 PM PDT | Severe Thunderstorm Warning | OTX | Grant | 60 min |
| Jul 20, 2:08 PM PDT | Areal Flood Advisory | OTX | Grant | 3 hr |
| Jul 20, 2:22 PM PDT | Flash Flood Warning | OTX | Okanogan | 83 min |
| Jul 20, 2:29 PM PDT | Severe Thunderstorm Warning | OTX | Garfield, Whitman | 46 min |
| Jul 20, 2:33 PM PDT | Special Weather Statement | OTX | Okanogan | 57 min |
| Jul 20, 2:34 PM PDT | Flash Flood Warning | OTX | Okanogan | 86 min |
| Jul 20, 2:47 PM PDT | Severe Thunderstorm Warning | OTX | Okanogan | 58 min |
| Jul 20, 3:17 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Grant, Lincoln, Okanogan, Spokane, Stevens | 43 min |
| Jul 20, 3:18 PM PDT | Areal Flood Advisory | OTX | Whitman | 117 min |
| Jul 20, 3:20 PM PDT | Severe Thunderstorm Warning | OTX | Lincoln, Spokane, Whitman | 40 min |
| Jul 20, 3:27 PM PDT | Severe Thunderstorm Warning | OTX | Douglas, Okanogan | 34 min |
| Jul 20, 3:35 PM PDT | Areal Flood Warning | OTX | Pend Oreille | 4 hr |
| Jul 20, 3:37 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille | 53 min |
| Jul 20, 3:47 PM PDT | Flash Flood Warning | OTX | Ferry, Okanogan | 88 min |
| Jul 20, 4:22 PM PDT | Special Weather Statement | OTX | Ferry | 38 min |
| Jul 20, 4:30 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Okanogan | 30 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.